Woman taking pain killers and thinking about her hearing.

You may not recognize that there are consequences connected to ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.

Many prevalent pain relievers, including those bought over-the-counter, pose risks to your hearing that you’ll want to consider when taking them. Surprisingly, younger men could be at higher risk.

What The Research Says About Hearing Loss And Pain Killers

A comprehensive, 30-year collective study was carried out involving researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals between the ages of 40 and 74, to fill out a biyearly survey that included numerous health and lifestyle questions.

Because the questionnaire was so broad, researchers were uncertain of what they would find. After evaluating the data, they were surprised to find a strong link between loss of hearing and over-the-counter pain relievers.

They also faced a more shocking conclusion. Men 50 or younger were almost two times as likely to have hearing loss if they frequently used acetaminophen. The chance of initiating hearing loss is 50/50 for individuals who use aspirin frequently. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing permanent hearing loss.

It was also striking that consuming low doses regularly seemed to be more detrimental to their hearing than taking higher doses occasionally.

It’s important to note this connection, but it doesn’t definitively show whether the pain relievers in fact were the cause of the hearing loss. Causation can only be demonstrated with additional study. But we really need to rethink our use of these pain relievers after these persuasive results.

Current Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers might result in hearing loss which experts have come up with.

When you have pain, your nerves communicate this sensation to the brain. The flow of blood to a particular nerve is obstructed by over-the-counter pain relievers. This interrupts nerve signals that normally communicate with the brain, so you feel less pain.

Researchers suspect this process also decreases blood flow in the inner ear. This blood brings vital oxygen and nutrients. When the flow is decreased for prolonged periods of time, cells end up malnourished and die.

Also, there’s a particular protein that protects the inner ear from loud noises and it seems like acetaminophen, in particular, may block this.

Is There Anything That Can be Done?

The most significant insight was that men younger than 50 were the most likely to be affected. This is a solemn reminder that hearing loss can occur at any age. But as you age, if you take the proper steps you will have a better chance of protecting your hearing.

While we aren’t implying that you entirely stop using pain relievers, you should understand that there might be unfavorable consequences. Take pain relievers as prescribed and minimize how often you use them if possible.

Seek out other pain relief solutions, including light exercise. You should also reduce the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Decreased pain and improved blood flow have been demonstrated to come from these practices.

Lastly, is an appointment to see us every year to have your hearing tested. Don’t forget, hearing examinations are for people of all ages. The best time to start speaking with us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call Us Today